Illinois, 2023Damaging Wind in Illinois, February 27, 2023
February 27, 2023 · NWS LSX · 1 event in 1 county or zone
A band of prefrontal showers and embedded thunderstorms associated with a surface low centered over northwestern Missouri, pushed through central and northeast Missouri then into west central Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of prefrontal showers and embedded thunderstorms associated with a surface low centered over northwestern Missouri, pushed through central and northeast Missouri then into west central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 27, 3:40 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Feb 27, 3:40 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
340 AM CST Mon Feb 27 2023
.SHORT TERM... (Through Late Tuesday Night)
Issued at 339 AM CST Mon Feb 27 2023
A band of prefrontal showers and embedded thunderstorms associated
with a surface low centered currently over northwestern Missouri is
pushing through central Missouri. This convection is an environment
characterized by 50 to 65 kts of effective bulk shear and at least
50 kts of both 0-3 km 0-1 km bulk shear. With this dynamic
environment, the only limiting factor for strong updrafts is
instability and poor low to mid-level lapse rates. Stratiform rain
ahead of the band of broken storms is helping to cool mid to low-
level temperatures and push lapse rates closer to favorable for
surface-based updrafts. Evidence of this has been shown upstream of
the CWA, with the broken line of storms producing observed wind
gusts to around the severe thunderstorm threshold (58 mph). Of
greater concern given the amount of shear is the threat of
tornadoes. Several circulations have been noted upstream associated
with bowing segments and line breaks. I expect the threat of both
damaging winds and tornadoes to continue over the next few hours
through portions of central and eastern Missouri before what little
instability is currently available dwindles further. There is a
chance that convection could tick up again after sunrise in
Illinois, but the chance for that currently appears very low in our
CWA. The strongest convection is expected to exit the CWA to the
east by around 7-8am, with the chance for wrap-around showers
associated with the low moving out of northern portions of the CWA
by late morning.
Thanks to the tight pressure gradient associated with the passing
low and a strong low-level jet of 60-70 kts overhead, non-convective
winds are still expected to be strong through early this afternoon
before the low and associated low-level jet move northeastward away
from the area. Gusts until then are expected to reach 45-50 mph,
therefore, the current Wind Advisory remains on track.
There will not be much in the way of cold air advection immediately
behind the departing system, with afternoon temperatures expected to
top out in the mid to upper 60s where clouds are most likely to
clear along and south of I-70. North of I-70, clouds are likely to
be more stubborn and a trailing cold front behind the departing
system will move through during peak heating, combining to keep
temperatures in the mid to upper 50s here.
This front is expected to stall over portions of southeastern
Missouri and southwestern Illinois tonight before washing out
tomorrow. Quasi-zonal flow aloft will shift an area of high pressure
north and then east of the area, quickly bringing southeasterly to
southerly flow to much of the CWA. This will help keep temperatures
roughly 10-15 degrees above normal.
Elmore
.LONG TERM... (Wednesday through Sunday)
Issued at 339 AM CST Mon Feb 27 2023
Through the day Wednesday, ensemble consensus is that upper-level
flow will become increasingly southwesterly across the Midwest.
Within this flow, deterministic guidance shows a series of
shortwaves passing through the Midwest, one which will drive a cold
front through the CWA during the day Wednesday. A lack of deep
moisture with this FROPA will keep the area dry through much of the
day, supported by a majority of ensemble guidance. In the evening,
ensemble consensus is that a subtle shortwave will provide upper-
level forcing as the front encounters deeper moisture over far
southeastern Missouri and southwestern Illinois, leading to a low
chance for light rainfall Wednesday evening in this portion of the
CWA before the cold front continues further southward away from the
CWA. Behind this front, temperatures on Thursday will be roughly 10-
15 degrees cooler than what will be experienced on Wednesday, though
right around climatology.
Flow aloft will remain out of the southwest through Thursday over
the Midwest as a trough digs across the Southwest and Southern
Plains. A shortwave will round the base of this trough and pivot
through the Southern Plains and Mid South late Thursday and into the
Ohio Valley on Friday. Its associated surface low will follow a
similar trajectory, with ensembles clustering around a track through
far southeastern Missouri and far southern Illinois overnight
Thursday and Friday morning - a favorable track and timing for
accumulating snowfall. However, guidance consensus is that surface
temperatures for much of the area will barely touch freezing, with a
majority of ensemble members showing temperatures right at to just
above freezing Friday morning. With thermal profiles subfreezing
through the mid- and low-levels and favoring ice crystal development
aloft, what will determine snow vs. rain at the surface is these
borderline surface temperatures. Even if surface temperatures allow
for snow to reach the surface, accumulation may be inhibited to some
degree due to at least initially warm ground temperatures.
Given all that, the most likely scenario now is for wet,
accumulating snowfall of up to a couple of inches for areas likely
north of I-44 in Missouri and I-70 in Illinois. It is worth noting
that the trend for the low track over the last several
initialization has been more northward. If this trend continues, the
chance for accumulating snowfall will also shift northward and away
from the aforementioned corridor. Additionally, if surface
temperatures end up slightly warmer than currently anticipated,
mostly rain will be favored.
If snowfall does occur Friday morning, confidence is high that it
will be short-lived, with the probability of high temperatures Friday
afternoon reaching or exceeding 35 degrees is roughly 70% per
ensemble guidance. Ensemble means show temperatures rising through
the weekend as upper-level ridging gradually builds into the Middle
Mississippi Valley, with above-normal values expected by early next
week.
Elmore
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1049 PM CST Sun Feb 26 2023
With increased low level moisture, low MVFR and IFR ceilings are
impacting all terminals. Southeasterly winds will continue to
increase and shift to be more southerly ahead of a cold front. In
addition to the strong surface winds, a low-level jet is forecasted
to increase in wind speed, resulting in periods of LLWS with
winds nearing 50kts at 2000ft AGL.
Between 08Z-12Z, the cold front will bring a line of showers with
the possibility of a few thunderstorms and lightning. IFR
visibilites are possible with the passage of the cold front. Behind
the cold front, VFR ceilings are expected at the central MO
terminals and St. Louis Metropolitan terminals. VFR ceilings are
expected briefly at KUIN behind the front, but MVFR stratus will
return Monday afternoon and persist through the rest of the TAF
period. Strong winds will gradually shift to the west, with gusts up
to 40kts during the morning hours.
MMG/Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 3 PM CST this afternoon for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Shelby MO-Warren MO-Washington MO.
IL...Wind Advisory until 3 PM CST this afternoon for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair-Washington IL.
&&
WFO LSXHazardous weather outlook, Feb 27, 3:49 AM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
349 AM CST Mon Feb 27 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
349 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms early this morning. The strongest
storms may contain damaging winds, and a brief tornado cannot be
ruled out.
Strong winds are expected through early this afternoon, with gusts
of 45 to 50 mph expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low chance for thunderstorms across portions of
southeastern Missouri late Wednesday and then again Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Elmore
In the hours before
Local storm report, Feb 27, 3:46 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND GST 2 NE JEFFERSON CITY 38.59N 92.16W
02/27/2023 M48 MPH CALLAWAY MO ASOS
&&
JPGLocal storm report, Feb 27, 4:00 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 AM NON-TSTM WND GST 2 NE JEFFERSON CITY 38.59N 92.16W
02/27/2023 M59 MPH CALLAWAY MO ASOS
&&
JPGLocal storm report, Feb 27, 4:01 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM NON-TSTM WND GST 3 NE ASHLAND 38.81N 92.22W
02/27/2023 M64 MPH BOONE MO ASOS
&&
JPGThunderstorm Wind, Pike
- When
- February 27, 5:02 AM CST
- Where
- Pike County, 1.93 mi NNW of Hull Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.747, -91.230
Thunderstorm winds blew off a small portion of a machine shed tin roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, February 27, 2023$1.2 million · EF1 · 48 events
- Tornadoes and Hail in Ohio, February 27, 2023$931,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Indiana, February 27, 2023$360,000 · EF1 · 9 events
- High Wind in North Carolina, February 27 to 28, 2023$60,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Kentucky, February 27, 2023$22,000 · 53 kt wind · 22 events
- Tornado and Damaging Winds in Ohio, February 27, 2023$51,000 · EF0 · 4 events
- Hail and Damaging Winds in Indiana, February 27, 2023$35,000 · 1 in hail · 8 events
- Strong Wind in Illinois, February 27, 2023$19,000 · 19 events
- Winter Storm and Winter Weather in Wisconsin, February 27, 20233 injured · 7 events
- Hail and Damaging Winds in Indiana, February 27, 2023$30,000 · 1.75 in hail · 5 events
- Tornado and Winter Storm in California, February 27 to 28, 202325 events
- Flood and Heavy Snow in California, February 27 to 28, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082110.